NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, May 18, 2013
Treating periventricular white matter disease
Following a possible TIA,I received an MRI of the brain. Results indicated "periventricular white matter disease, likely ischemic in origin." My physician prescribed Plavix along with aspirin. My dermatologist who has surgically removed several skin cancers says that I have thin blood. Should I be fearful of taking this much blood thinning medication? I am 71 years old.
I'm sorry, but your questions should be addressed directly by your physician. It is not appropriate for me to give you such specific medical advice.
In general, we try to avoid the combination of aspirin and plavix because there is some literature that this combination does not prevent strokes any better than a single agent like Plavix alone, and the combination may lead to a higher risk of bleeding.
I would recommend that you discuss this further with your physician, who knows all the details of your medical care.
Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati